Skip to main content
Log in

Improved Estimators of Tail Index and Extreme Quantiles under Dependence Serials

  • Published:
Mathematical Methods of Statistics Aims and scope Submit manuscript


In this paper, we deal with the estimation problem for the extreme value parameters in the case of stationary \(\beta\)-mixing serials with heavy-tailed distributions. We first introduce two families of estimators generalizing the Hill’s estimator. And from those families, three asymptotically unbiased estimators of the extreme value index are established. Our reflection is based on the generalized Jackknife methodology which consists of taking any pair of three special cases of our family of estimators to cancel the bias term. The resulting estimators are also used to deduce three asymptotically unbiased estimators of the extreme quantiles. In a simulation survey, the performance of our proposed methods are compared to alternative estimators recently introduced in the literature. Finally, our methods are applied to high financial losses data in order to estimate the Value-at-Risk of the daily stock returns on the S&P500 index.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. M. I. Fraga Alves, M. Ivette Gomes, and Laurens de Haan, ‘‘A new class of semiparametric estimators of the second order parameter,’’ Portugaliae Mathematica 60 (9), 193–214 (2003).

    MathSciNet  MATH  Google Scholar 

  2. Jan Beirlant, G. Dierckx, Y. Goegebeur, and G. Matthys, ‘‘Tail index estimation and an exponential regression model,’’ Extremes 2 (2), 177–200 (1999).

    Article  MathSciNet  Google Scholar 

  3. Valérie Chavez-Demoulin and Armelle Guillou, ‘‘Extreme quantile estimation for \(\beta\)-mixing time series and applications,’’ Insurance: Mathematics and Economics 83 (16), 59–74 (2018).

    MathSciNet  MATH  Google Scholar 

  4. Laurens De Haan, Cécile Mercadier, and Chen Zhou, ‘‘Adapting extreme value statistics to financial time series: dealing with bias and serial dependence,’’ Finance and Stochastics 20 (2), 321–354 (2016).

    Article  MathSciNet  MATH  Google Scholar 

  5. Arnold L. M. Dekkers, John H. J. Einmahl, and Laurens De Haan, ‘‘A moment estimator for the index of an extreme-value distribution,’’ The Annals of Statistics 17 (3), 1833–1855.

  6. El Hadji Deme, Laurent Gardes, and Stéphane Girard, ‘‘On the estimation of the second order parameter for heavy-tailed distributions,’’ REVSTAT-Statistical Journal 11 (3), 277–299 (2013).

    MathSciNet  MATH  Google Scholar 

  7. Holger Drees, ‘‘Extreme quantile estimation for dependent data, with applications to finance,’’ Bernoulli 9 (4), 617–657 (2003).

    Article  MathSciNet  MATH  Google Scholar 

  8. Holger Drees, ‘‘Weighted approximations of tail processes for \(\beta\)-mixing random variables,’’ The Annals of Applied Probability 10 (5), 1274–1301 (2000).

    Article  MathSciNet  MATH  Google Scholar 

  9. Holger Drees and Edgar Kaufmann, ‘‘Selecting the optimal sample fraction in univariate extreme value estimation,’’ Stochastic Processes and Their Applications 75 (7), 149–172 (1998).

    Article  MathSciNet  MATH  Google Scholar 

  10. Andrey Feuerverger and Peter Hall, ‘‘Estimating a tail exponent by modelling departure from a Pareto distribution,’’ The Annals of Statistics 27 (8), 760–781 (1999).

    Article  MathSciNet  MATH  Google Scholar 

  11. Yuri Goegebeur, Jan Beirlant, and Tertius de Wet, ‘‘Kernel estimators for the second order parameter in extreme value statistics,’’ Journal of statistical Planning and Inference 140 (10), 2632–2652 (2010).

    Article  MathSciNet  MATH  Google Scholar 

  12. M. Ivette Gomes and M João Martins, ‘‘‘Asymptotically unbiased’ estimators of the tail index based on external estimation of the second order parameter,’’ Extremes 5 (14), 5–31 (2002).

    Article  MathSciNet  MATH  Google Scholar 

  13. M. Ivette Gomes and M. João Martins, ‘‘Generalizations of the Hill estimator.asymptotic versus finite sample behaviour,’’ Journal of statistical planning and inference 93 (13), 161–180 (2001).

    Article  MathSciNet  MATH  Google Scholar 

  14. Bruce M. Hill, ‘‘A simple general approach to inference about the tail of a distribution,’’ In: The annals of statistics 3 (17), 1163–1174 (1975).

    Article  MathSciNet  MATH  Google Scholar 

  15. Tailen Hsing, ‘‘On tail index estimation using dependent data,’’ In: The Annals of Statistics 18, 1547–1569 (1991).

    MathSciNet  MATH  Google Scholar 

  16. M. Ivette Gomes, Laurens De Haan, and Lıgia Henriques Rodrigues, ‘‘Tail index estimation for heavy-tailed models: Accommodation of bias in weighted log-excesses,’’ Journal of the Royal Statistical Society: Series B (Statistical Methodology) 70 (1), 31–52 (2008).

  17. M. Ivette Gomes, M. João Martins, and Manuela Neves, ‘‘Alternatives to a semiparametric estimator of parameters of rare events.the Jackknife methodology,’’ Extremes 3 (12), 207–229 (2000).

    Article  MathSciNet  MATH  Google Scholar 

  18. Pavlina Jordanova, Z. Fabián, P. Hermann, et al., ‘‘Weak properties and robustness of t-Hill estimators,’’ Extremes 19 (19), 591–626 (2016).

    Article  MathSciNet  MATH  Google Scholar 

  19. Harry Kesten, ‘‘Random difference equations and renewal theory for products of random matrices,’’ 20 (1973).

  20. Gunther Matthys, E. Delafosse, A. Guillou, and J. Beirlant, ‘‘Estimating catastrophic quantile levels for heavy-tailed distributions,’’ In: Insurance: Mathematics and Economics 34 (21), 517–537 (2004).

    MathSciNet  MATH  Google Scholar 

  21. Alexander J. McNeil, Rüdiger Frey, and Paul Embrechts, Quantitative Risk Management: Concepts, Techniques and Tools-Revised Edition 22 (Princeton University Press, 2015).

  22. L. Peng, ‘‘Asymptotically unbiased estimators for the extreme-value index,’’ Statistics and Probability Letters 38 (23), 107–115 (1998).

    Article  MathSciNet  MATH  Google Scholar 

  23. Rolf-Dieter Reiss and Michael Thomas, Statistical Analysis of Extreme Values. With Applications to Insurance, Finance, Hydrology, and Other Fields 24, 3rd ed. (Birkhäuser, 2007).

    MATH  Google Scholar 

  24. C Stărică, On the Tail Empirical Process of Solutions of Stochastic Difference Equations, Tech. Rep. 25 (Working Paper, Chalmers University, 2000), Vol. 22.

  25. Daniel K. Tarullo, Banking on Basel: The Future of International Financial Regulation 26 (Peterson Institute, 2008).

    Google Scholar 

  26. Ishay Weissman, ‘‘Estimation of parameters and large quantiles based on the k largest observations,’’ Journal of the American Statistical Association 73 (27), 812–815 (1978).

    MathSciNet  MATH  Google Scholar 

  27. JulienWorms and RymWorms, ‘‘Estimation of second order parameters using probability weighted moments,’’ ESAIM: Probability and Statistics 16 (28), 97–113 (2012).

    Article  MathSciNet  Google Scholar 

Download references


The authors would like to thank the Reviewers and editors for their valuable comments and suggestions that helped improve considerably the paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to El Hadji Deme.

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Barry, M.A., Deme, E.H., Diop, A. et al. Improved Estimators of Tail Index and Extreme Quantiles under Dependence Serials. Math. Meth. Stat. 32, 133–153 (2023).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: